flecanide and AF

I wondered if anyone else has this issue on flecanide and if it is another version of AF or something else.

Before increasing my flecanide from 50-100mg twice a day, I was having ectopics regularly and regular episodes of AF which ease with an extra tablet apart from the odd time resulting in flecanide drip at local hospital.

However since increasing the dose I have not suffered any AF episodes or ectopics that I could notice, however I do notice my pulse can speed up and slow down within 30 seconds or so but not become irregular or ectopics.

Is this my paranoid imagination, is this AF trying to breakthrough or a recognised side effect of flecanide?

I also get sweating which I can cope with and am aware it is a regular side effect

11 Replies

  • do you take a beta blocker with flecanide- I think you are supposed to- best to ask your cardiologist if you don't

  • I have pill in pocket beta blocker to take night times if I get a lot of ectopics or AF but otherwise not on any regular beta blocker

  • You may want to check it out with your doctor as if you take flecanide I think you need a beta blocker or calcium blocker if beta blockers are not suitable

  • I'm on 100mg flecainide twice a day too but I don't take a beta blocker although I see on a previous post of yours you take bisoprolol anyway. I've only recently increased my dose of flecainide last Thursday and I've noticed a couple of side effects such as tight chest and headache. But I can't say that I've been measuring my heart rate all day although I am aware that my HR goes up when I'm doing stuff.

    Are you aware of your HR increasing when you are just sitting?

    Oh yes and I get the flushing too!

  • Sounds a bit familiar as I'm on Flecainide 100mg x2 daily. I actually re-read the 'blurb' that coomes with the tablets and was quite alarmed to read it may cause 'fast heart rate - fatigue -hair loss -'.....all of which I've suffered in the last few years!

    Am due to see my cardiologist on the 31st so will be asking him about this. Personally, I'm just tired of being so tired all the time. I already take Levothyroxine for an underactive thyroid which I've had for over 20 yrs. (I'm now just turned 61....ouch!)

    stay well everyone

    Blue :-)

  • Howesgilly

    I have been on 100mg Flecainide twice a day for a year now. When I first started taking it I felt dizzy when I got up in the morning and my pulse was racing slightly. I would also get very warm at night and sometimes wake up sweating with my pulse racing, although regular. My understanding is that these are side effects of the medication and for me they wore off after a couple of months. Hopefully they will do for you as well.

    Take care


  • thanks thats exactly the symptoms - waking mostly at night or in morning and aware of sudden sweat and fast ( not racing ) pulse which slows after a few second or so. occasionally aware of it during the day but not often. thanks.

    I dont take the beta blocker very often as it makes me so tired and dizzy but flecanide appears to have just these side effects and I feel a new woman since increasing dose

  • Upping the dose from 50mg to 100mg worked very well for me, although like Sam16 I experienced some issues initially. Your issues may be Flecainide dealing with an AF episode.

    I would suggest keep taking the dose at the same times and get advice on Magnesium supplement (and possibly CoQ10, as they work best together) as it's a key one for AF sufferers. My theory (and only mine!) is Flec may somehow directly or indirectly leach Mg from the body. I say this because I had a Red cell Mg test 4 months into Flecainide when I started taking Mg and then again after 10 months and my Mg levels had actually gone down 10%. This may be the reason why some people report that Flec works for a while and the AF comes back or they have to increase the dose of Flec up to the max 300mg per day.

    Hope something above helps and good luck!

  • Hi Howesgilly,

    The way it was explained to me was that the Flecainide is there to stop the breakthrough episodes (particularly the irregular heartbeat) and the beta-blocker (or equivalent) keeps the rate down when you are in AF. If the side effects list increased pulse rate, then it could be either the Flecainide or an episode. It would be worth asking about having a beta-blocker or similar - one of the specialists at last year's AF Patients' Day (who also has AF) mentioned that he'd been using Flecainide without a beta blocker and that he should have been using both.


  • thanks - I have beta blocker but had low blood pressure with it so was told to take at night. however I still felt tired so only take it occasionally to be honest so self inflicted then and wrap on knuckles for me for not taking it regularly.

    will certainly try it regularly and see what happens

  • many thanks everyone - if I actually took the beta blocker every night it might ease then!! It doesnt really bother me but it dawned on me last week it might be AF trying to break through the flecanide. I will start the beta blocker regularly and monitor the effects and let you all know.

    I hate taking tablets all the time and will be glad when my ablation date comes up...although need rivaroxiban to add to tablets until then ha ha

You may also like...